What is a hypo?

A hypo is a short term for hypoglycaemia which means low blood glucose. It can cause a wide spectrum of unpleasant symptoms, and if severe enough can lead to unconsciousness, coma or death.

There is also serious concern that severe hypoglycaemia can cause neurological damage in young children and central nervous disorders in adults. Repeated episodes lead to progressive loss of sensitivity to the warning signs of hypos as well, putting some people at greater risk.

Today's treatment for diabetes depends a great deal on self-management involving two major tasks.

  • The first is to maintain a blood glucose level ideal for your condition. Talk with your doctor or nurse to discuss what this should be.
  • The second is to be alert for early signs of problems caused by diabetes.

The two are closely linked. If blood glucose levels are kept at too high a level it can cause long term complications. But if blood glucose levels are too low, it can lead to hypoglycaemia.

People who use insulin or other blood sugar lowering agents need to monitor their blood glucose levels to make sure it does not fall below 4mmol/l. Below that level, one is at risk of having a hypo.

  •  
  •